Alert archive / Maine / Flash Flood Warnings in 2009

Flash Flood Warning 9, NWS Caribou, ME

July 3, 2009Hancock County, Washington County, Maine

NWS Caribou, ME issued this flash flood warning at Jul 3, 2009, 3:50 AM EDT for Hancock County, Washington County, Maine. It was in force for 115 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 3, 2009, 3:50 AM EDT (07:50 UTC)
Expired
Jul 3, 2009, 5:45 AM EDT
In force
115 min
Issued by
NWS Caribou, ME
Area
Storm-based polygon
Flood severity
None

Counties Hancock County, ME, Washington County, ME

The radar

The Caribou radar (KCBW), 144 km from the middle of the area, began a volume at 07:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 3, 5:00 AM EDTFLASH FLOOD4 Sse Crawford, METIMBERLANDS ROAD WASHED OUT BY EXCESSIVE RAINFALL.
Jul 3, 5:00 AM EDTFLASH FLOOD4 W Cooper, MECULVERT WASHOUT ON 19 ROAD, SOUTH OF JOE HANSCOM HEATH ROAD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 70 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Gray, ME (KGYX), launched 00:00Z, 7.8 hours before the alert went out and 237 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Gray, ME at 00:00Z on 2009-07-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Gray, ME at 00:00Z on 2009-07-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 118 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
433 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
118 m²/s²
0-3 km storm-relative helicity
176 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KCAR 030750
FFWCAR
MEC009-029-030945-
/O.NEW.KCAR.FF.W.0009.090703T0750Z-090703T0945Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE CARIBOU ME
350 AM EDT FRI JUL 3 2009

THE NATIONAL WEATHER SERVICE IN CARIBOU MAINE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHEASTERN HANCOCK COUNTY IN SOUTHEAST MAINE...
  WASHINGTON COUNTY IN SOUTHEAST MAINE...
  THIS INCLUDES THE CITIES OF...MACHIAS...CHERRYFIELD...CALAIS...

* UNTIL 545 AM EDT

* AT 345 AM EDT...A LINE OF THUNDERSTORM WITH TORRENTIAL RAIN WERE FROM WESLEY 
  TO CHERRYFIELD. THIS LINE OF THUNDERSTORMS WAS MOVING NORTHEAST AT 15 MPH. 
  WEATHER SERVICE SDOPPLER RADAR WAS ESTIMATING OF UP TO 2 INCHES OF RAINFALL 
  PER HOUR.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  MEDDYBEMPS...GRAND LAKE STREAM...PRINCETON AND TOPSFIELD

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE.

&&

LAT...LON 4459 6731 4469 6734 4459 6741 4458 6755
      4449 6751 4446 6760 4455 6766 4454 6777
      4448 6780 4453 6784 4442 6783 4436 6807
      4546 6775 4541 6742 4526 6746 4514 6736
      4519 6728 4516 6717 4464 6719

$$
HEWITT
2 follow-up statements
000 
WGUS71 KCAR 030926
FFSCAR

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE CARIBOU ME
526 AM EDT FRI JUL 3 2009

MEC009-029-030945-
/O.CON.KCAR.FF.W.0009.000000T0000Z-090703T0945Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
HANCOCK ME-WASHINGTON ME-
526 AM EDT FRI JUL 3 2009

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 545 AM EDT FOR
WASHINGTON AND HANCOCK COUNTIES...

AT 522 AM EDT...A LINE OF THUNDERSTORMS PRODUCING FLASH FLOODING WAS 
MOVING EAST NORTHEAST.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO PRINCETON...MEDDYBEMPS 
AND GRAND LAKE STREAM

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

&&

LAT...LON 4459 6731 4469 6734 4459 6741 4458 6755
      4449 6751 4446 6760 4455 6766 4454 6777
      4448 6780 4453 6784 4442 6783 4436 6807
      4546 6775 4541 6742 4526 6746 4514 6736
      4519 6728 4516 6717 4464 6719

$$

HEWITT
000 
WGUS71 KCAR 030949
FFSCAR

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE CARIBOU ME
549 AM EDT FRI JUL 3 2009

MEC009-029-030957-
/O.EXP.KCAR.FF.W.0009.000000T0000Z-090703T0945Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
HANCOCK ME-WASHINGTON ME-
549 AM EDT FRI JUL 3 2009

...THE FLASH FLOOD WARNING HAS EXPIRED FOR WASHINGTON AND HANCOCK
COUNTIES...

THUNDERSTORMS HAVE MOVED WELL EAST OF THE AREA WITH RAINFALL INTENSITY 
DIMINISHING.  

PLEASE REPORT FLOODING BY CONTACTING YOUR NEAREST LAW ENFORCEMENT 
AGENCY AND ASK THEM TO RELAY YOUR REPORT TO THE NATIONAL
WEATHER SERVICE FORECAST OFFICE.

LAT...LON 4459 6731 4469 6734 4459 6741 4458 6755
      4449 6751 4446 6760 4455 6766 4454 6777
      4448 6780 4453 6784 4442 6783 4436 6807
      4546 6775 4541 6742 4526 6746 4514 6736
      4519 6728 4516 6717 4464 6719

$$

HEWITT

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before this flash flood warning went out at Jul 2, 2:48 PM EDT, 13 hours 2 minutes earlier.

Area forecast discussion, Jul 2, 2:48 PM EDT, 13 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CARIBOU ME
248 PM EDT THU JUL 2 2009

.SYNOPSIS...
LOW PRESSURE OVER THE GREAT LAKES WILL SLOWLY MOVE EAST AND REACH
MAINE THIS WEEKEND. THE LOW WILL FINALLY MOVE EAST OF THE REGION
EARLY NEXT WEEK.
&&

.NEAR TERM /THROUGH FRIDAY/...
SOME SHOWERS POPPING UP...MOSTLY IN THE NW PORTION OF THE STATE
THIS AFTERNOON. NOT MUCH CAPE AVAILABLE SO THE SHOWERS ARE PULSING
UP AND DOWN QUICKLY. THESE SHOWERS WILL TAPER OFF THIS EVENING AS
HEATING DECREASES. THE CONCERN TONIGHT IS THE AREA OF HEAVY RAIN IN
EASTERN MASS AND SW MAINE. EXPECT THIS VORT MAX TO ROTATE AROUND
THE PARENT UPPER LOW IN ONTARIO INTO THE CWA. THE ENTIRE UPPER LOW
SHOULD BE SHIFTING EASTWARD SIMULTANEOUSLY. THE AREA OF PRECIP IN
MASS, SW MAINE AND EXTENDING SE INTO GULF OF MAINE WILL ROTATE
NORTHWARD INTO THE CWA THIS EVENING...AFFECTING SW PARTS OF THE AREA
FIRST AND EXITING THE NORTH BY EARLY TOMORROW MORNING. THE
INTENSITY OF THE PRECIP HAS BEEN WEAKENING AS IT MOVES NORTHWARD
INTO THE INTERIOR OF THE STATE AND EXPECT THIS TREND TO CONTINUE
OVERNIGHT. BEST CHANCE FOR ANY HEAVIER AMTS OF PRECIP SEEMS TO BE
ALONG THE WESTERN BORDER OF THE STATE IN OUR FORECAST AREA.

INSTABILITY WILL PRODUCE MORE SHOWERS TOWARDS MIDDAY FRIDAY WITH
DAYTIME HEATING AND THE APPROACH OF THE UPPER LOW. WENT WITH SCT
TS IN WESTERN PORTIONS OF CWA DURING AFTERNOON BUT CAPES WERE
UNIMPRESSIVE ELSEWHERE AND WENT WITH SHOWERS ONLY.
&&

.SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY/...
MOST MODELS INDICATE LITTLE CHG IN THE OVRALL UPPER PATTERN OVR
THE FA FRI NGT THRU SUN WITH S/WVS ASSOCIATED WITH UPPER LOW(S)
MOVING ACROSS THE FA. ONE FACTOR SUPPORTED BY THE MODELS IS THE
POTENTIAL OF MORE CAPE SAT AFT/ERLY EVE AHEAD OF A WIND SHIFT/
WEAKENING COLD FRONT SLATED TO CROSS THE REGION LATE SAT NGT AND
ERLY SUN MORN AS A STRONGER S/WV APCHS AND CROSSES THE REGION. WE
KEPT MENTION OF AFT/EVE TSTMS FOR SAT BUT HELD OFF ON ENHANCED HVY
RN/WIND/HAIL WORDING ATTM...BUT WITH PROJECTED CAPES AS HIGH AS
1000 TO 1500 J...GUSTY WINDS AND SMALL HAIL AS WELL AS HVY RNFL
WILL CAN BE SUPPORTED.

OTHERWISE...MCLDY SKIES...PATCHY FOG AND SCT SHWRS WILL CONT FRI NGT
AND LATE SAT NGT. MODELS ARE NOT IN AS MUCH AGREEMENT FOR SUN...WITH
THE 12Z GFS APPEARING TO BE MUCH DRIER THAN THE 12Z NAM FOR SUN AFT.
GIVEN THAT THE 12Z GFS IS A DEPARTURE FROM ITS PREVIOUS 06Z RUN AND
FROM MOST OF THE OTHER MODEL GUIDANCE...WE LEFT CHC TSTM POPS IN THE
GRIDS FOR SPCLY SUN AFT AND SPCLY THE NRN PTN OF THE FA. POPS CAN BE
LOWERED IN LATER UPDATES IF MORE MODEL SUPPORT INDICATES A SIMILAR
TREND TO THE OPNL 12Z GFS.

TEMPS...SPCLY HI TEMPS WILL BE TRICKY SAT AND SUN AND WILL DEPEND ON
HOW MUCH LIMITED SUNSHINE WILL BE AVAILABLE. FOR NOW...WE BLENDED
GFS/NAM MODEL WITH MOS GUIDANCE AND COMBINED IT WITH GFS ENS MEAN
AND ENS LOW TEMPS FOR THESE PDS. SAME FOR LOW TEMPS FRI NGT AND SAT
NGT...XCPT MODEL AND MOS TEMPS WERE COMBINED WITH GFS ENS MEAN AND
ENS HI TEMPS TO LOWER THE DIURNAL SPREAD TO MORE TYPICAL VALUES
ASSOCIATED WITH SUMMER-LIKE MSLY CLDY SHWRY DAYS.
&&

.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
THE CONFUSED WEATHER PATTERN WILL CONTINUE INTO THE LONG TERM. THE
GFS AND ECMWF AT ODDS AT THE BEGINNING OF THE LONG TERM. THE GFS
INDICATES A LOWS OVER THE CANADIAN MARITIMES...OVER SOUTHERN NEW
ENGLAND...AND A LOW OVER SOUTHERN QUEBEC WITH MAINE SITTING IN AN
AREA OF WEAK HIGH PRESSURE. THE ECMWF HAS THE LOW OVER THE
CANADIAN MARITIMES AND SOUTHERN QUEBEC WITH MAINE SITTING UNDER A
FRONTAL BOUNDARY. AS THE TIME SERIES CONTINUES THE DIFFERENCES
CONTINUE. THE GFS DEVELOPS THE LOW OVER NEW ENGLAND AND MOVES IT
NORTH EAST TO THE NH/ME BOARDER BY 12Z MON. THE ECMWF MOVE THE LOW
EAST FARTHER INTO THE MARITIMES WITH A WEAK BOUNDARY EXTENDING
ACROSS NRN ME. THIS PATTERN CONTINUE UNTIL 00Z THUR WERE THE
MODELS APPEAR TO BE CLOSER TO AGREEMENT. LOADED THE GMOS...MADE
MINOR ADJUSTMENTS FOR SKY CON...POPS ON DAY 5-7 SO THEY WOULD
BETTER SUPPORT EACH OTHER.
&&

.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
MVFR AND VFR CONDITIONS THIS EVENING WILL DECREASE TO MOSTLY IFR
TONIGHT INTO EARLY FRIDAY. CONDITIONS WILL AGAIN BE SLOW TO
IMPROVE TO MVFR AND VFR BY AFTERNOON...BUT SHOWERS AND THUNDERSTORMS
WILL PROVIDE TEMPO IFR CONDITIONS DURING THE AFTERNOON. IFR CLGS/
VSBYS BY NGT AND MVFR/LOW VFR CONDITIONS BY DAY WILL CONT FRI NGT
THRU TUE.
&&

.MARINE...
NEAR TERM: SEAS WILL GRADUALLY CREEP UPWARD FROM NEAR 2 FEET TO
3-4 FEET BY FRIDAY IN A SOUTHEAST SWELL. SOME THUNDERSTORMS MOVING
NORTHWARD OVER THE WATERS FROM COASTAL MASS AND NH SHOULD DIMINISH
BEFORE APPROACHING THE WESTERN PORTIONS OF THE WATERS NEAR
PENOBSCOT BAY. WINDS WILL GRADUALLY INCREASE AHEAD OF SFC TROUGH
MOVING IN FROM THE SW WITH GUSTS NEARING 20 KTS AT TIMES.

SHORT TERM: NO HDLNS ANTICIPATED THRU THE SHORT TERM. WENT WITH A
BLEND OF NAM SWAN AND 4/10 KM WW3 WV GUIDANCE FOR WV HTS THRU SUN.
&&

.CAR WATCHES/WARNINGS/ADVISORIES...
ME...NONE.
MARINE...NONE.

&&

NEAR TERM...MWALKER
SHORT TERM...VJN
LONG TERM...NORTON
AVIATION...MWALKER
MARINE...MWALKER/VJN
Hazardous weather outlook, Jul 2, 2:41 PM EDT, 13 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CARIBOU ME
241 PM EDT THU JUL 2 2009

MEZ001>006-010-011-015>017-029>032-031845-
NORTHWEST AROOSTOOK-NORTHEAST AROOSTOOK-NORTHERN SOMERSET-
NORTHERN PISCATAQUIS-NORTHERN PENOBSCOT-SOUTHEAST AROOSTOOK-
CENTRAL PISCATAQUIS-CENTRAL PENOBSCOT-SOUTHERN PENOBSCOT-
INTERIOR HANCOCK-CENTRAL WASHINGTON-COASTAL HANCOCK-
COASTAL WASHINGTON-SOUTHERN PISCATAQUIS-NORTHERN WASHINGTON-
241 PM EDT THU JUL 2 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL MAINE...NORTH
CENTRAL MAINE...NORTHERN MAINE...SOUTHEAST MAINE AND WEST CENTRAL
MAINE.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ050>052-031845-
COASTAL WATERS FROM EASTPORT ME TO SCHOODIC POINT ME OUT 25 NM-
COASTAL WATERS FROM SCHOODIC POINT ME TO STONINGTON ME OUT 25 NM-
INTRACOASTAL WATERS FROM SCHOODIC POINT ME TO STONINGTON ME-
241 PM EDT THU JUL 2 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MCW

In the hours before

Local storm report, Jul 3, 2:42 AM EDT, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CARIBOU ME
242 AM EDT FRI JUL 03 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0225 AM     FLASH FLOOD      CASTINE                 44.39N 68.80W
07/03/2009                   HANCOCK            ME   LAW ENFORCEMENT

            ROAD FLOODED IN THE TOWN OF CASTINE.

&&

JAH
Local storm report, Jul 3, 3:19 AM EDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE CARIBOU ME
319 AM EDT FRI JUL 03 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0225 AM     FLASH FLOOD      CASTINE                 44.39N 68.80W
07/03/2009                   HANCOCK            ME   LAW ENFORCEMENT

            ROAD FLOODED IN THE TOWN OF CASTINE.

0305 AM     FLOOD            BAR HARBOR              44.39N 68.20W
07/03/2009                   HANCOCK            ME   LAW ENFORCEMENT

            NUMEROUS ROADS HAVE BEEN FLOODED IN TOWN.

&&

JAH

The office that day

Everything else NWS Caribou, ME issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 3, 1:14 AM EDTSpecial Marine WarningCAR46 min
Jul 3, 2:14 AM EDTFlash Flood WarningCARHancock, Penobscot, Piscataquis, Washington2 hr
Jul 3, 2:19 AM EDTSevere Thunderstorm WarningCARHancock, Washington41 min
Jul 3, 3:04 AM EDTSevere Thunderstorm WarningCARHancock, Washington56 min

Nearby

Flash Flood Warnings in Maine, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.